Lung Disease Investigation

New Updates – Monday, September 16, 2019

As of Monday, September 16, 2019, 42 cases associated with vaping nicotine, THC, or both have been reported in Utah, with an additional 14 potential cases being investigated.

Sixty percent of Utah cases self-reported vaping nicotine and 90% self-reported vaping THC.

A total of 39 products have been tested by the Utah Public Health Laboratory. About half (51%) of the samples were collected from nicotine e-juices and about half (49%) were collected from THC cartridges. One hundred percent (100%) of the nicotine e-juices contained nicotine and none have shown unexpected compounds. Ninety percent (90%) of the THC cartridges contained Vitamin E acetate, a known cutting agent. It is still unknown whether Vitamin E acetate is the underlying cause of this outbreak. As such, the Utah Department of Health recommends all Utah residents immediately stop using vaping products.

Current Situation
Public health agencies and health care providers in Utah are investigating several cases of severe lung disease in people who vape nicotine or THC products. As of Monday, September 16, 2019, 42 cases associated with vaping nicotine, THC, or both have been reported in Utah, with an additional 14 potential cases being investigated.

New cases are being reported weekly, and public health agencies are still unsure of exactly what is causing these illnesses. The Utah Department of Health recommends all Utah residents immediately stop using vaping products.

Similar cases have been reported in other states throughout the country, and officials in Utah are coordinating with the appropriate state and federal officials.

What is Happening?
Patients are experiencing symptoms including cough, shortness of breath, chest pain, and fatigue. Other symptoms included nausea and vomiting. Most patients (94%) have required hospitalization, with some requiring the assistance of ventilators to help them breathe.

Almost all cases report a recent history of vaping either nicotine or THC products, or a combination of both.

The available evidence does not currently suggest that an infectious disease is the cause of the illnesses.

No specific substance or vaping product has been identified that is linked to all cases.

While patients have improved with treatment, it is unknown whether they will experience long-term health effects.

What are Public Health Officials and Doctors Doing?
Public health agencies and health care providers throughout the state are working to determine the cause of these severe illnesses.

Public health workers are interviewing patients to obtain a history of their vaping habits, including the types of products they’ve been using and how frequently they use them. They are also collecting product samples from patients and are coordinating with state and federal partners to test these products to determine if they contain harmful substances that may contribute to severe lung illness.

The Utah Department of Health, Food and Drug Administration (FDA), and other state laboratories are testing samples for the presence of a broad range of chemicals, including nicotine, THC and other cannabinoids, along with cutting agents/diluents and other additives, pesticides, opioids, poisons, heavy metals, and toxins.

Preliminary testing results from samples in Utah are consistent with those reported by the Centers for Disease Control and Prevention (CDC) and samples tested by the FDA. There is not a consistent product or brand associated with these lung illnesses and many cases in Utah report using multiple vaping products in the weeks preceding illness onset. Utah public health workers are testing both products marketed as nicotine e-liquids and as THC (tetrahydrocannabinol, a psychoactive component of the marijuana plant) cartridges. Several THC cartridge samples that were tested in Utah also contained Vitamin E acetate. Vitamin E acetate is a substance present in topical consumer products or dietary supplements, but data are limited about its effects after inhalation.

There is currently insufficient evidence to conclude THC cartridges or Vitamin E acetate is the cause of the lung injury in these cases.

Health care providers who treat patients with unexpected, serious respiratory illness should ask about a history of recent vaping and are encouraged to report suspect cases to the UDOH or local health departments.

What Should I Do?

Until a cause of these illnesses has been determined, you should immediately stop vaping, including THC oil concentrate cartridges (“carts”).

While, vaping has been promoted as a safer alternative to smoking, the CDC says e-cigarettes are not safe for youth, young adults, pregnant women, or adults who do not currently use tobacco products.

If you’ve never smoked or used other tobacco products or e-cigarettes, you should not start. E-cigarettes are devices that deliver an aerosol to the user by heating a liquid that usually contains nicotine, flavorings, and other chemicals. E-cigarettes can also be used to deliver marijuana or other substances. E-cigarettes are still a relatively new tobacco product, and additional research is needed to better understand the dangers and long-term risks of using them.

If you do use vaping products, you should not buy these products off the street. Do not modify vaping products or add any substances to these products that are not intended by the manufacturer.

Adult smokers who are attempting to quit should use evidence-based treatments, including counseling and FDA-approved medications. If you need help quitting tobacco products, including e-cigarettes, contact your health care provider.

If you experience any type of chest pain or difficulty breathing after vaping you should seek immediate medical attention and let your health care provider know of your past use of vaping products.

Resources
Information about e-cigarettes and vapes can be found on the UDOH website at https://thetobaccotalk.org/#products.

For information about how you can help yourself or a loved one quit tobacco, including e-cigarettes, please visit waytoquit.org, or call 1-800-QUIT-NOW.